Alert archive / Mississippi / Tornado Warnings in 2026
Tornado Warning 3, NWS Jackson, MS
NWS Jackson, MS issued this tornado warning at Jan 9, 2026, 7:48 AM CST for Covington County, Jones County, Mississippi. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 9, 2026, 7:48 AM CST (13:48 UTC)
- Expired
- Jan 9, 2026, 8:30 AM CST
- In force
- 42 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Covington County, MS, Jones County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 95 km from the middle of the area, began a volume at 13:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 1.8 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 583 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 542 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 247 m²/s²
- 0-3 km storm-relative helicity
- 256 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 4.3
The text
As transmitted.
546
WFUS54 KJAN 091348
TORJAN
MSC031-067-091430-
/O.NEW.KJAN.TO.W.0003.260109T1348Z-260109T1430Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Jackson MS
748 AM CST Fri Jan 9 2026
The National Weather Service in Jackson has issued a
* Tornado Warning for...
Southeastern Covington County in southeastern Mississippi...
Western Jones County in southeastern Mississippi...
* Until 830 AM CST.
* At 748 AM CST, a severe thunderstorm capable of producing a tornado
was located over Seminary, or 8 miles south of Collins, moving
northeast at 45 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Laurel and Hebron around 800 AM CST.
Ellisville and Soso around 805 AM CST.
Tuckers Crossing around 815 AM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3155 8959 3181 8927 3181 8906 3149 8908
3145 8957
TIME...MOT...LOC 1348Z 237DEG 41KT 3153 8950
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
SAS2 follow-up statements
758
WWUS54 KJAN 091405
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
805 AM CST Fri Jan 9 2026
MSC031-067-091430-
/O.CON.KJAN.TO.W.0003.000000T0000Z-260109T1430Z/
Covington MS-Jones MS-
805 AM CST Fri Jan 9 2026
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 AM CST FOR EAST
CENTRAL COVINGTON AND WESTERN JONES COUNTIES...
At 805 AM CST, a severe thunderstorm capable of producing a tornado
was located near Seminary, or 9 miles southeast of Collins, moving
northeast at 30 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Hebron around 810 AM CST.
Laurel and Ellisville around 815 AM CST.
Soso around 820 AM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3181 8927 3181 8906 3154 8908 3150 8945
3164 8948
TIME...MOT...LOC 1405Z 234DEG 27KT 3158 8942
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
SAS647
WWUS54 KJAN 091412
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
812 AM CST Fri Jan 9 2026
MSC031-091422-
/O.CAN.KJAN.TO.W.0003.000000T0000Z-260109T1430Z/
Covington MS-
812 AM CST Fri Jan 9 2026
...THE TORNADO WARNING FOR EAST CENTRAL COVINGTON COUNTY IS
CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
&&
LAT...LON 3181 8927 3181 8906 3157 8908 3154 8940
3170 8940
TIME...MOT...LOC 1412Z 237DEG 41KT 3162 8934
$$
MSC067-091430-
/O.CON.KJAN.TO.W.0003.000000T0000Z-260109T1430Z/
Jones MS-
812 AM CST Fri Jan 9 2026
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 AM CST FOR
NORTHWESTERN JONES COUNTY...
At 812 AM CST, a severe thunderstorm capable of producing a tornado
was located near Hebron, or 8 miles west of Ellisville, moving
northeast at 45 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Laurel, Ellisville, Soso, and Hebron around 815 AM CST.
Tuckers Crossing around 825 AM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3181 8927 3181 8906 3157 8908 3154 8940
3170 8940
TIME...MOT...LOC 1412Z 237DEG 41KT 3162 8934
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
SASWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this tornado warning went out at Jan 9, 5:50 AM CST, 1 hour 58 minutes earlier. Its key messages:
- Rain chances ongoing this morning and increasing in coverage today.
- Severe storms and heavy rainfall, remain a concern this morning into tonight.
- Much cooler temperatures this weekend. Likely frost and freeze early next week.
- Slight moderation in temperatures next week before cold and more seasonably winter pattern emerges in the extended range.
Area forecast discussion, Jan 9, 5:50 AM CST, 1 hour 58 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
550 AM CST Fri Jan 9 2026
...New AVIATION...
.KEY MESSAGES...
- Rain chances ongoing this morning and increasing in coverage
today.
- Severe storms and heavy rainfall, remain a concern this morning
into tonight.
- Much cooler temperatures this weekend. Likely frost and freeze
early next week.
- Slight moderation in temperatures next week before cold and
more seasonably winter pattern emerges in the extended range.
&&
.DISCUSSION...
Issued at 253 AM CST Fri Jan 9 2026
Through late next week...
Today: Water vapor/RAP analysis this morning indicate lead wave
moving into the Midwest to Great Lakes, helping strong surface
cyclone and frontal system (990mb surface low) to take shape. Tight
pressure gradient exists between southeast surface high and low
pressure system. This is leading to some gusty potential at times
and gusts in the 25 to 30mph range. Morning mesoanalysis indicate up
to 55kts in the 0-3km and 0-6km layers and MLCAPE up to 500 J/kg.
Low level Theta E convergence is driving some shower initiation in
the Delta, with some upscale growth through the overnight hours,
especially after 4AM. There continues to be gradual decrease in
convective inhibition, effective storm relative helicity and mean
bulk shear for severe storms through the overnight hours. Hazards
look to be damaging wind gusts and a tornado cannot be ruled out
prior to daybreak and persist into the day.
Southern spoke/cold core is currently centered over the Desert SW.
This will slowly propagate eastward through the day, but widespread
ascent and storm coverage will gradually increase into the daytime
hours. Sufficient juxtaposition of thermo and kinematics will
continue to support severe storms, with clockwise curved hodographs
supportive of damaging wind gusts up to 60mph, a couple of tornadoes
and some small hail. Convective allowing models (CAMs) continue to
hit on less coverage and convergence in the Delta and more in
central to southeast zones for higher coverage and peak storm threat
southeast of the Delta. Recent runs of the HRRR indicate the ongoing
axis of showers will congeal into storms in the I-55 corridor around
daybreak, spread east and then most confluence trending southward
towards the higher instability and Theta E axis on the warm side.
This will limit the peak times beginning in a couple of hours and
persisting through 10PM tonight. There could be some potential in
the morning and through the day for isolated supercell features and
bowing segments (tornado potential maximized when east-northeast
cold pool surges occur with southwesterly line orthogonal shear).
Deep moist advection will drive PWs just under 2 inches and 850mb
Theta E near 330K. Heavy rain will lock in along the Natchez Trace
corridor, with confluence zones and training in and south into the
higher Theta E areas south of the cold pool. Further north of into
the Delta, these areas may not see as much rainfall. 00 HREF probs
greater than 5 inches (40 to 50 percent) extend as far west of
Natchez and into the Interstate 20 corridor, with the bullseye in
the Pine Belt. The Elevated in HWO graphic for flash flooding and
Flood watch was earlier extended west to account for this. WPC
upgraded a small area south of I-20 in the Hwy 84 to I-59 corridor
to a Moderate Risk. The entire Elevated risk area has a risk of 2 to
4 inches, with locally 3 to 6 inches (worst case in excess of 7 to 8
inches). Local confluence zones and orientation will be hard to pin
down these mesoscale details and confidence in the higher end of the
spectrum is in question at the moment. However, HREF localized prob
match mean and maximum QPF values support potential worst case
values. This will likely be rate driven flooding and may take a few
rounds for antecedent conditions to support flash flooding concerns,
except in runoff efficient urban areas.
Expect most severe storms wind down by 10PM but some marginally
severe potential and locally heavy rain may linger in the Highway 84
corridor through near daybreak or the latest mid morning Saturday.
This weekend into late next week (Saturday into next Thursday):
Rain chances mostly move through by midday and out by Saturday
afternoon, gradually ushering in cooler and more seasonable
conditions. Strong surface high (i.e.~1035mb) will dive southward,
stretching across the Gulf Coast to ArkLaTex to Mid South region
into early next week. A likely freeze into the following work week
on Monday and Tuesday mornings. NBM probabilities exceed potential
for a decent freeze into the following week (60 to 95 percent below
freezing and 40 to 90 percent below 28F). This seasonably cool
pattern will be short lived as shortwave ridging and some moderation
build into the mid next week. The long range pattern becomes more
amplified and cold. Stay tuned as winter looks to make a return near
the end of next week, with wintry weather possibilities being
monitored in the extended range. /DC/
&&
.AVIATION...
(12Z TAFS)
Issued at 546 AM CST Fri Jan 9 2026
Widespread SHRA/TSRA will result in lower and variable flying
conditions today. MVFR/IFR cigs are expected to prevail through
06Z Sat. After 06Z IFR cigs are expected and prevail through the
end of the TAF period. /22/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 74 59 68 38 / 100 100 70 10
Meridian 74 61 70 38 / 90 100 90 10
Vicksburg 75 57 64 38 / 80 100 50 0
Hattiesburg 77 65 74 43 / 90 100 90 10
Natchez 76 59 67 39 / 90 100 50 10
Greenville 71 55 59 36 / 60 100 30 0
Greenwood 73 56 63 35 / 80 100 50 0
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Flood Watch through this evening for MSZ038-039-043>046-048>066-
072>074.
LA...None.
AR...None.
&&
/DC/22In the hours before
Special weather statement, Jan 9, 6:22 AM CST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Jackson MS
622 AM CST Fri Jan 9 2026
MSZ064-072-073-091315-
Jefferson Davis MS-Lamar MS-Marion MS-
622 AM CST Fri Jan 9 2026
...A STRONG THUNDERSTORM WILL IMPACT MARION...NORTHERN LAMAR AND
SOUTHEASTERN JEFFERSON DAVIS COUNTIES THROUGH 715 AM CST...
At 622 AM CST, Doppler radar was tracking a strong thunderstorm near
Dexter, or 15 miles southwest of Columbia, moving northeast at 40
mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Kokomo around 625 AM CST.
Columbia and Pickwick around 630 AM CST.
Morgantown around 635 AM CST.
Goss around 640 AM CST.
Improve and Bunker Hill around 645 AM CST.
Melba around 700 AM CST.
Sumrall around 705 AM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3107 8984 3107 8992 3113 8994 3113 9001
3117 9001 3118 9003 3123 9003 3124 9004
3130 9004 3157 8968 3156 8964 3150 8958
3144 8959 3143 8952 3128 8938 3100 8980
3100 8984
TIME...MOT...LOC 1222Z 232DEG 36KT 3112 9004
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
86Special weather statement, Jan 9, 6:26 AM CST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Jackson MS
626 AM CST Fri Jan 9 2026
MSZ044-091315-
Leake MS-
626 AM CST Fri Jan 9 2026
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN LEAKE COUNTY THROUGH
715 AM CST...
At 626 AM CST, Doppler radar was tracking a strong thunderstorm near
Camden, or 12 miles west of Carthage, moving east at 40 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Carthage and Redwater around 630 AM CST.
Singleton and Renfroe around 640 AM CST.
Edinburg around 655 AM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3268 8973 3282 8973 3293 8943 3293 8932
3277 8932
TIME...MOT...LOC 1226Z 248DEG 34KT 3276 8975
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
DCSpecial weather statement, Jan 9, 7:14 AM CST, 34 minutes before
Special Weather Statement
National Weather Service Jackson MS
714 AM CST Fri Jan 9 2026
MSZ032-037-038-045-091400-
Neshoba MS-Attala MS-Winston MS-Choctaw MS-
714 AM CST Fri Jan 9 2026
...STRONG THUNDERSTORMS WILL IMPACT SOUTH CENTRAL CHOCTAW...
SOUTHEASTERN ATTALA...SOUTHWESTERN WINSTON AND NORTHWESTERN NESHOBA
COUNTIES THROUGH 800 AM CST...
At 714 AM CST, Doppler radar was tracking a cluster of strong
thunderstorms over Zama, or 13 miles northwest of Pearl River, moving
northeast at 35 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Zama around 720 AM CST.
Louisville around 735 AM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3294 8908 3287 8932 3293 8932 3293 8947
3295 8950 3319 8925 3315 8905
TIME...MOT...LOC 1314Z 234DEG 31KT 3294 8938
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
SASSpecial weather statement, Jan 9, 7:28 AM CST, 20 minutes before
Special Weather Statement
National Weather Service Jackson MS
728 AM CST Fri Jan 9 2026
MSZ064-065-072>074-091415-
Jefferson Davis MS-Covington MS-Lamar MS-Marion MS-Forrest MS-
728 AM CST Fri Jan 9 2026
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN MARION...
NORTHWESTERN FORREST...COVINGTON...NORTHERN LAMAR AND SOUTHEASTERN
JEFFERSON DAVIS COUNTIES THROUGH 815 AM CST...
At 728 AM CST, Doppler radar was tracking a strong thunderstorm over
Melba, or 14 miles southwest of Collins, moving northeast at 40 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Seminary around 735 AM CST.
Collins around 740 AM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3144 8980 3178 8962 3180 8941 3134 8939
3133 8971
TIME...MOT...LOC 1328Z 217DEG 33KT 3145 8966
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
SASSpecial weather statement, Jan 9, 7:44 AM CST, 4 minutes before
Special Weather Statement
National Weather Service Jackson MS
744 AM CST Fri Jan 9 2026
MSZ073-074-091430-
Lamar MS-Forrest MS-
744 AM CST Fri Jan 9 2026
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN FORREST AND
SOUTHERN LAMAR COUNTIES THROUGH 830 AM CST...
At 744 AM CST, Doppler radar was tracking a strong thunderstorm near
Baxterville, or 14 miles southwest of Purvis, moving east at 45 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Lumberton and Baxterville around 750 AM CST.
Purvis around 755 AM CST.
Rock Hill around 800 AM CST.
Brooklyn and McLaurin around 810 AM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3100 8934 3101 8935 3101 8942 3098 8943
3098 8947 3100 8948 3100 8950 3101 8950
3101 8955 3100 8955 3100 8965 3112 8965
3128 8915 3091 8914 3091 8934
TIME...MOT...LOC 1344Z 259DEG 38KT 3104 8962
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
SASLocal storm report, Jan 9, 7:46 AM CST, 2 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
746 AM CST Fri Jan 9 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 AM Tornado 3 NW Forest Grove 32.76N 89.75W
01/09/2026 Madison MS Official NWS Obs
TDS noted near Matlock Dr and Hwy 43.
&&
CEThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 9, 2:56 AM CST | Special Weather Statement | JAN | Humphreys | 64 min |
| Jan 9, 3:54 AM CST | Special Weather Statement | JAN | Carroll, Grenada, Holmes, Humphreys, Leflore, Sharkey | 66 min |
| Jan 9, 4:41 AM CST | Special Weather Statement | JAN | Carroll, Holmes, Montgomery | 64 min |
| Jan 9, 5:04 AM CST | Special Weather Statement | JAN | Yazoo | 41 min |
| Jan 9, 5:51 AM CST | Special Weather Statement | JAN | Madison | 39 min |
| Jan 9, 6:15 AM CST | Special Weather Statement | JAN | Clay, Lowndes, Oktibbeha | 45 min |
| Jan 9, 6:22 AM CST | Special Weather Statement | JAN | Lamar, Marion | 53 min |
| Jan 9, 6:26 AM CST | Special Weather Statement | JAN | Leake | 49 min |
| Jan 9, 6:28 AM CST | Tornado Warning | JAN | Jefferson Davis, Lamar, Marion | 62 min |
| Jan 9, 6:34 AM CST | Tornado Warning | JAN | Leake, Madison | 19 min |
| Jan 9, 7:14 AM CST | Special Weather Statement | JAN | Winston | 46 min |
| Jan 9, 7:28 AM CST | Special Weather Statement | JAN | Covington | 47 min |
| Jan 9, 7:44 AM CST | Special Weather Statement | JAN | Forrest | 46 min |
| Jan 9, 8:30 AM CST | Special Weather Statement | JAN | Jones | 45 min |
| Jan 9, 8:49 AM CST | Tornado Warning | JAN | Clarke, Jasper, Jones | 41 min |
| Jan 9, 9:29 AM CST | Tornado Warning | JAN | Clarke | 61 min |
| Jan 9, 11:25 AM CST | Flash Flood Warning | JAN | Covington, Jefferson Davis, Lamar, Lawrence, Marion | 4 hr |
| Jan 9, 12:24 PM CST | Special Weather Statement | JAN | Jones | 51 min |
| Jan 9, 3:23 PM CST | Special Weather Statement | JAN | Marion | 37 min |
| Jan 9, 4:11 PM CST | Flash Flood Warning | JAN | Jefferson Davis, Lamar, Marion | 4 hr |
| Jan 9, 5:35 PM CST | Flash Flood Warning | JAN | Forrest, Jones, Lamar | 3 hr |
Nearby
Tornado Warnings in Mississippi, 2026Every tornado warning in 2026Tornadoes in 2026
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.